TACO is a common transfusion reaction where patient’s experience pulmonary oedema due to excess volume or circulatory overload, resulting in acute respiratory distress.
TACO is a clinical diagnosis and clinical definitions may include evidence of positive fluid balance or cardiac involvement such as left heart failure, elevated blood pressure, or tachycardia.
TACO is the leading cause of transfusion-related deaths reported to the US Federal Drug Administration (FDA), accounting for 58 (or 32%) of reported fatalities from 2014-2018.(1)
TACO is also responsible for most deaths and major morbidity reported to the UK Serious Hazards of Transfusion (SHOT) scheme. In the period 2010 to 2019, there were 74 deaths (42.7% of fatalities) reported and 279 cases of major morbidity.(2)
TACO however, remains poorly understood and almost certainly under-reported.
When to suspect this adverse reaction?
The ISBT/IHN/AABB criteria for diagnosis of TACO (3) states that the patient should have acute or worsening respiratory compromise and/or evidence of pulmonary oedema (A and/or B below) during or up to 12 hours after transfusion and the presence of a total of 3 or more of the following criteria A-E:
A. Acute or worsening respiratory compromise e.g. tachypnoea, shortness of breath, decreased O2 saturations and/or
B. Acute or worsening pulmonary oedema based on physical examination and/or chest X-ray
C. Evidence for cardiovascular system changes e.g. tachycardia, hypertension, widened pulse pressure
D. Evidence of fluid overload e.g. positive fluid balance, response to diuretics
TACO is typically seen in patients who rapidly receive a large volume of transfused products or those with underlying cardiovascular or renal disease. The risk generally increases with the number of blood products that are transfused.
Patients over 60 years of age, infants and the severely anaemic are particularly susceptible.(4,5)
TACO occurs in approximately 1:100 transfused patients.(4)
Monitoring patients and observing vital signs during transfusion is a key in the early recognition and diagnosis of TACO. Comparison with observations and net fluid balance from the 24 hours before the transfusion may be valuable.
TACO is frequently confused with TRALI (3) and it is possible for these complications to occur concurrently. Both may exhibit new onset hypoxaemia and new or worsening bilateral infiltrates on chest X-ray consistent with pulmonary oedema. Hypertension is a constant feature in TACO whereas it is infrequent and transient in TRALI.
Raised levels of brain natriuretic peptide (BNP) or N terminal-pro BNP, may be informative.
What to do?
Stop transfusion immediately and follow other steps for managing suspected transfusion reactions.
Place the patient in an upright position and treat symptoms with oxygen, diuretics and other cardiac failure therapy.
In serious cases mechanical ventilation and treatment in the intensive care unit (ICU) may be required.
How to prevent?
In susceptible patients at risk for TACO (elderly or paediatric patients, patients with severe anaemia and patients with congestive heart failure or renal disease), transfusion should be administered slowly and consideration given to use of a diuretic.
Following the principles of patient blood management (PBM) and avoiding unnecessary transfusions in non-bleeding anaemic patients, should reduce the number of transfusions and therefore potentially reduce the incidence of TACO.